West Virginia, 2016Flash Flood in West Virginia, May 10, 2016
May 10, 2016 · NWS PBZ · 1 event in 1 county or zone
An upper level shortwave crossing a stationary front in southern Ohio helped to initiate thunderstorms in the afternoon on the 10th. Where instability was at it's best, a few strong storms developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level shortwave crossing a stationary front in southern Ohio helped to initiate thunderstorms in the afternoon on the 10th. Where instability was at it's best, a few strong storms developed. Quarter sized hail was reported in Noble county, Ohio and slow moving storms caused flash flooding in Bellaire, OH and Bethlehem, WV.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 10, 5:37 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, May 10, 5:37 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
637 PM EDT TUE MAY 10 2016
.SYNOPSIS...
PERIODIC SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE UNTIL THE
PASSAGE OF A FRIDAY MORNING COLD FRONT.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
640PM UPDATE...LATEST UPDATE WILL INCLUDE AN ADJUSTMENT TO POPS
THROUGH THE EVENING AND OVERNIGHT HOURS...STARTED BY USING RADAR/
SAT TRENDS AND ENDING WITH LATEST HIRES GUIDANCE. OVERNIGHT
TEMPERATURES HAVE ALSO BEEN MODIFIED.
PREVIOUS DISCUSSION...
A SHORTWAVE IS EXPECTED TO CROSS THE RGN TONIGHT
AS A WARM FRONT SLOWLY ADVANCES N INTO SRN OH. SHOWERS AND PSBL
TSTMS ARE EXPECTED MAINLY S OF I 80 WITH THE WAVE/S APPROACH AND
PASSAGE. MARGINAL INSTABILITY AND SHEAR FROM AROUND ZZV TO MGW
EARLY THIS EVENING SHOULD RESULT IN A BETTER CHC OF TSTMS IN THIS
AREA...THOUGH THE BEST CHC OF SEEING STRONG TSTMS APPEARS TO BE
FURTHER S WHERE MORE INSTABILITY IS PROGGED. LOWS SHOULD AVERAGE
SEVERAL DEGREES ABOVE SEASONAL LEVELS USING A BLEND OF THE LATEST
GUIDANCE.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE WARM FRONT IS PROGGED TO BECOME STATIONARY AGAIN WED ACROSS
SRN OH AND NRN WV. AN UPR TROUGH IS ALSO EXPECTED TO SLOWLY CROSS
THE RGN WED...WITH ADDITIONAL SHOWERS LIKELY FOR MUCH OF THE AREA.
TSTMS ARE AGAIN PSBL THOUGH A WEAK WIND FLOW AND MARGINAL
INSTABILITY SHOULD HELP LIMIT TSTM STRENGTH.
THE WARM FRONT IS EXPECTED TO ADVANCE N OF THE REGION THU WITH
MAINLY SCT AFTN CONVECTION EXPECTED. A COLD FRONT IS THEN PROGGED
FOR A LATE THU NGT/FRI PASSAGE. MODELS HAVE SLOWED THE TIMING OF
FROPA...SO ADJUSTMENTS WERE MADE FOR TIMING OF HIGHEST POPS. POPS
SHOULD GRADUALLY DECREASE FRI AS THE FRONT EXITS. TEMPS SHOULD
AVERAGE ABOVE SEASONAL LEVELS THROUGH THE PERIOD.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AFTER A RELATIVELY BRIEF BREAK FROM PRECIPITATION FRIDAY EVENING A
SECOND COLD FRONT WILL CROSS THE REGION...RESULTING IN ADDITIONAL
SHOWERS AND REINFORCING COLDER TEMPERATURES. SUNDAY LOOKS TO BE
DRY AS HIGH PRESSURE SLIDES OVER THE AREA...BUT WITH LONGWAVE
TROUGHING STILL IN PLACE ACROSS THE EASTERN STATES...THE DOOR WILL
REMAIN OPEN FOR ANOTHER FRONT ON MONDAY.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS LARGELY EXPECTED THE REMAINDER OF THE DAY WITH
EASTERLY WINDS AS THE WARM FRONT LOOKS LIKELY TO REMAIN SOUTH OF
THE FORECAST AREA. MVFR CIG RESTRICTIONS WILL BE POSSIBLE AS A
WEAK SHORTWAVE CROSSES THIS EVENING AND RESULTS IN ANOTHER ROUND
OF SHOWERS/ISOLATED STORMS. ZZV/MGW/HLG HAVE THE BEST CHANCE OF
SEEING ANY STORMS. THIS WILL BE FOLLOWED BY A PERIOD OF MORE
SCATTERED CLOUDS LATER IN THE NIGHT WHICH MAY ALLOW FOR MVFR FOG
TO DEVELOP DEPENDING ON LOW LEVEL MOISTURE. A STRONGER WAVE WILL
PASS ON WEDNESDAY...RESULTING IN SCATTERED SHOWERS AND
THUNDERSTORMS.
.OUTLOOK /WEDNESDAY NIGHT THROUGH SUNDAY/...
PERIODIC RESTRICTIONS ARE LIKELY THIS WEEK UNTIL A COLD FRONT
PASSES EARLY FRIDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 10, 4:43 AM EST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
543 AM EDT TUE MAY 10 2016
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-110945-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
543 AM EDT TUE MAY 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 10, 4:01 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 PM EDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 2 WSW SUMMERFIELD 39.79N 81.37W
05/10/2016 E1.00 INCH NOBLE OH PUBLIC
HAIL AT LEAST TO SIZE OF QUARTERS. LARGE LIMBS WERE
BLOWN DOWN ONTO VEHICLE.
0449 PM TSTM WND DMG 2 WSW SUMMERFIELD 39.79N 81.37W
05/10/2016 NOBLE OH PUBLIC
HAIL AT LEAST TO SIZE OF QUARTERS. LARGE LIMBS WERE
BLOWN DOWN ONTO VEHICLE.
&&
EVENT NUMBER PBZ1601562
EVENT NUMBER PBZ1601563
KRAMARSpecial weather statement, May 10, 4:29 PM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
529 PM EDT TUE MAY 10 2016
OHZ049-050-059-WVZ003-102200-
JEFFERSON-HARRISON-BELMONT-OHIO-
529 PM EDT TUE MAY 10 2016
...A STRONG THUNDERSTORM WILL AFFECT BELMONT...SOUTHEASTERN
HARRISON...SOUTHWESTERN JEFFERSON AND WESTERN OHIO COUNTIES...
AT 529 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BARNESVILLE...
MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WHEELING...MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...
BARNESVILLE...WARWOOD...BETHLEHEM...CLEARVIEW...TILTONSVILLE...
BRIDGEPORT...BENWOOD...BETHESDA...YORKVILLE...SMITHFIELD...ADENA...
DILLONVALE...BROOKSIDE...MOUNT PLEASANT...BELMONT AND RAYLAND.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 205 AND 225.
INTERSTATE 70 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 3.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4032 8080 4020 8066 4019 8068 4018 8066
4018 8064 4012 8057 3986 8104 3986 8107
3999 8121
TIME...MOT...LOC 2129Z 228DEG 23KT 3996 8108
FRIESSpecial weather statement, May 10, 5:04 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
604 PM EDT TUE MAY 10 2016
OHZ050-059-WVZ002>004-102245-
JEFFERSON-BELMONT-MARSHALL-BROOKE-OHIO-
604 PM EDT TUE MAY 10 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BELMONT...SOUTH CENTRAL
JEFFERSON...OHIO...NORTH CENTRAL MARSHALL AND SOUTHWESTERN BROOKE
COUNTIES...
AT 604 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SHADYSIDE...OR
NEAR BELLAIRE...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WHEELING...MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...WARWOOD...
BETHLEHEM...WEST LIBERTY...TRIADELPHIA...CLEARVIEW...VALLEY GROVE...
SHADYSIDE...MCMECHEN...GLEN DALE...TILTONSVILLE...BRIDGEPORT...
BENWOOD...YORKVILLE...DILLONVALE...BROOKSIDE AND BEECH BOTTOM.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 216 AND 225.
INTERSTATE 70 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 14.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4005 8095 4028 8075 4013 8052 4008 8052
3992 8082
TIME...MOT...LOC 2204Z 220DEG 12KT 3998 8079
FRIESSpecial weather statement, May 10, 5:48 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
648 PM EDT TUE MAY 10 2016
WVZ021-509>511-102330-
MARION-PRESTON-RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN
PRESTON-MONONGALIA-
648 PM EDT TUE MAY 10 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PRESTON...
SOUTHEASTERN MONONGALIA AND SOUTHEASTERN MARION COUNTIES...
AT 648 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WINFIELD...OR
NEAR FAIRMONT...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MORGANTOWN...KINGWOOD...WINFIELD...BROOKHAVEN...RIVESVILLE...
REEDSVILLE...MASONTOWN...EVERETTVILLE...BROWNS CHAPEL...
GLADESVILLE...LAUREL RUN AND CHEAT LAKE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 68 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 5...AND
BETWEEN MILE MARKERS 15 AND 18.
INTERSTATE 79 IN WEST VIRGINIA BETWEEN MILE MARKERS 140 AND 150.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3956 8013 3968 7972 3943 7964 3943 7965
3942 7966 3940 7989 3943 7989 3945 7994
3942 8001 3940 8003 3939 8006
TIME...MOT...LOC 2248Z 256DEG 20KT 3950 8001
FRIESSpecial weather statement, May 10, 5:57 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
657 PM EDT TUE MAY 10 2016
PAZ029-102330-
WASHINGTON-
657 PM EDT TUE MAY 10 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHINGTON
COUNTY...
AT 657 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VALLEY
GROVE... MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WASHINGTON...WOLFDALE...MCGOVERN...EAST WASHINGTON...WEST FINLEY...
CLAYSVILLE...WEST ALEXANDER...TAYLORSTOWN...AMITY...GREEN HILLS AND
MEADOW LANDS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 3 AND 22.
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 24 AND 41.
LAT...LON 4002 8052 4009 8052 4028 8025 4004 8007
4000 8027 4001 8028 4002 8030 4000 8031
4000 8037 3998 8040 3997 8043 3998 8044
3997 8045 3996 8050
TIME...MOT...LOC 2257Z 240DEG 20KT 4004 8046
FRIESSpecial weather statement, May 10, 6:36 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
736 PM EDT TUE MAY 10 2016
PAZ021-029-073-075-110015-
WASHINGTON-WESTMORELAND-FAYETTE-ALLEGHENY-
736 PM EDT TUE MAY 10 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FAYETTE...
SOUTHEASTERN WASHINGTON...SOUTHEASTERN ALLEGHENY AND SOUTHWESTERN
WESTMORELAND COUNTIES...
AT 735 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EAST
WASHINGTON...OR NEAR WASHINGTON...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WASHINGTON...GASTONVILLE...JEFFERSON HILLS...MONESSEN...CLAIRTON...
CALIFORNIA...DONORA...MONONGAHELA...CHARLEROI...IRWIN...
WEST NEWTON...BENTLEYVILLE...EAST WASHINGTON...PERRYOPOLIS...
NEW EAGLE...NORTH BELLE VERNON...WICKERHAM MANOR-FISHER...BAIDLAND...
ELIZABETH AND NORTH CHARLEROI.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 18 AND 54.
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 23 AND 33.
LAT...LON 4001 8020 4018 8027 4034 7970 4008 7961
TIME...MOT...LOC 2335Z 255DEG 23KT 4012 8015
FRIES
Flash Flood, Ohio
- When
- May 10, 7:55 PM EST to 10:00 PM EST
- Where
- Ohio County, 1.54 mi N of Elm Grove to 0.83 mi SE of Elm Grove
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 40.072, -80.674
Pictures of flooded roadways, with water above the tires of vehicles, were posted to facebook in Bethlehem, WV.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Kentucky, May 10, 201610 injured · $5.4 million · EF3 · 33 events
- Tornadoes and Flash Flood in Kentucky, May 10, 2016$330,000 · EF2 · 75 events
- Flash Flooding and Hail in Tennessee, May 10 to 11, 20161 injured · $8.1 million · 2.5 in hail · 56 events
- Flash Flooding and Hail in Nebraska, May 10 to 11, 2016$6.4 million · 1.75 in hail · 22 events
- Flash Flood and Hail in Texas, May 10 to 11, 20161 injured · $176,000 · 2 in hail · 54 events
- High Wind in Kansas, May 10 to 11, 2016$195,000 · 70 kt wind · 9 events
- Flash Flood and Hail in Nebraska, May 10 to 11, 2016$100,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in Texas, May 10 to 13, 20162.75 in hail · 53 events
- Tornado and Hail in Nebraska, May 10, 2016$40,000 · EF0 · 2 events
- Hail and Damaging Winds in Ohio, May 10, 2016$26,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Kentucky, May 10, 2016$2,000 · 2.5 in hail · 25 events
- Damaging Wind and Lightning Strike in West Virginia, May 10 to 11, 2016$30,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639163.